Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 167, NWS Springfield, MO

July 15, 2007Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 15, 2007, 5:34 AM CDT for Cherokee County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2007, 5:34 AM CDT (10:34 UTC)
Expired
Jul 15, 2007, 6:15 AM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 130 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 151036
SVRSGF
KSC021-151115-
/O.NEW.KSGF.SV.W.0167.070715T1034Z-070715T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
534 AM CDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 615 AM CDT.

* AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERE THUNDERSTORMS INTENSIFYING ALONG A LINE EXTENDING FROM 
SHERWIN TO SHERMAN...MOVING SOUTH AT 5 MPH. THESE STORMS ARE CAPABLE 
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 
MPH.

* SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN CHEROKEE COUNTY...INCLUDING THE TOWNS OF HALLOWELL AND
  SHERWIN.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE AND HAIL ACROSS 
NORTHWEST CHEROKEE COUNTY.  SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3733 9490 3727 9507 3710 9507 3719 9486

$$

TERRY
3 follow-up statements
000 
WWUS53 KSGF 151050
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT SUN JUL 15 2007

KSC021-151115-
/O.CON.KSGF.SV.W.0167.000000T0000Z-070715T1115Z/
CHEROKEE KS-
548 AM CDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR WESTERN CHEROKEE COUNTY...

AT 543 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM SHERWIN TO
HALLOWELL...MOVING SOUTH AT 10 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN 
CHEROKEE COUNTY...INCLUDING THE TOWNS OF HALLOWELL...SHERWIN AND 
FAULKNER.

AT 543 AM CDT...QUARTER SIZE HAIL WAS REPORTED WITH THESE STORMS
IN HALLOWELL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3733 9490 3728 9507 3707 9507 3713 9489

$$

TERRY
000 
WWUS53 KSGF 151100
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN JUL 15 2007

KSC021-151115-
/O.CON.KSGF.SV.W.0167.000000T0000Z-070715T1115Z/
CHEROKEE KS-
600 AM CDT SUN JUL 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHWESTERN CHEROKEE COUNTY...

AT 557 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST MINERAL TO
HALLOWELL...MOVING SOUTH AT 10 MPH. THESE STORMS ARE CAPABLE OF 
PRODUCING QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH.

SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN CHEROKEE COUNTY...INCLUDING THE TOWNS OF HALLOWELL...
SHERWIN AND FAULKNER.

THESE STORMS HAVE A HISTORY OF DAMAGING WINDS AND LARGE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3733 9490 3728 9507 3707 9507 3713 9489

$$

TERRY
000 
WWUS53 KSGF 151116
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 AM CDT SUN JUL 15 2007

KSC021-151125-
/O.EXP.KSGF.SV.W.0167.000000T0000Z-070715T1115Z/
CHEROKEE KS-
615 AM CDT SUN JUL 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEROKEE COUNTY
EXPIRES AT 615 AM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

THE STORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAINFALL AND MAY 
INTENSIFY ENOUGH FOR ADDITIONAL SEVERE THUNDERSTORM WARNINGS TO BE 
ISSUED LATER THIS MORNING.

LAT...LON 3733 9490 3728 9507 3707 9507 3713 9489

$$

TERRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 15, 2:45 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT SUN JUL 15 2007

.DISCUSSION...

FORECAST CHALLENGE CONTINUES TO BE ON POPS THROUGH THE UPCOMING WEEK
AS THE UPPER LEVEL PATTERN UNDERGOES SLIGHT CHANGES.

TODAY AND TONIGHT...A WEAKENING SURFACE FRONT WILL SLOWLY SHIFT
SOUTH ACROSS THE OZARKS. THE ATMOSPHERE WILL BECOME MODERATELY
UNSTABLE WITH MLCAPES LIKELY AT OR ABOVE 2000 J/KG. EXPECT LITTLE IN
THE WAY OF INHIBITION BY THIS AFTERNOON AS SURFACE TEMPERATURES
CLIMB INTO THE UPPER 80S AND LOWER 90S. THEREFORE EXPECT ISOLATED TO
WIDELY SCATTERED STORMS TO DEVELOP ACROSS THE AREA. BEST CHANCE FOR
STORMS APPEARS TO BE FROM SALEM TO AVA WHERE SLIGHTLY BETTER
BOUNDARY LAYER CONVERGENCE WILL BE REALIZED. MAY BE A THREAT FOR AN
ISOLATED MICROBURST WITH A DECENT THETA-E DIFFERENTIAL BETWEEN THE
SURFACE AND 10KFT. MAY SEE A LINGERING STORM THIS EVENING OVER
SOUTHERN MISSOURI...BUT MOST ACTIVITY WILL DIMINISH WITH THE LOSS OF
DAYTIME HEATING.

MONDAY INTO MONDAY NIGHT...HIGHER HEIGHTS WILL BEGIN TO FOLD OVER
INTO CENTRAL MISSOURI. AN UPPER LEVEL SHEAR AXIS WILL ALSO SET UP
FROM EASTERN TEXAS UP TOWARDS LITTLE ROCK. MODELS INDICATE A WEAK
LOW LEVEL CONVERGENCE ZONE SOMEWHERE ALONG OR SOUTH OF INTERSTATE
44. FORECAST SOUNDINGS INDICATE THAT THE AFTERNOON CAP WILL BE
FAIRLY WEAK...ESPECIALLY OVER SOUTH CENTRAL MISSOURI. HAVE THEREFORE
KEPT SLIGHT CHANCE POPS GOING SOUTHEAST OF A SALEM TO BRANSON LINE.
AGAIN ANY STORMS THAT DO DEVELOP WILL DIMINISH IN THE EVENING. 850MB
TEMPERATURES AND THICKNESSES SUPPORT LOW 90S AREAWIDE MONDAY
AFTERNOON.

TUESDAY THROUGH SATURDAY...THE UPPER LEVEL SHEAR AXIS/WEAKNESS WILL
SLOWLY SHIFT SOUTH AND WEST THROUGH THE PERIOD. HIGHER HEIGHTS WILL
CONTINUE TO SLOWLY SHIFT INTO THE REGION. NOT OUT OF THE QUESTION WE
COULD SEE AN AFTERNOON OR EVENING THUNDERSTORM THROUGH MIDWEEK. BEST
CHANCE FOR THIS WILL BE OVER SOUTH CENTRAL MISSOURI CLOSER TO THE
SHEAR AXIS AND WHERE CONVECTIVE INHIBITION WILL LIKELY BE WEAKER.
DAYTIME POPS WERE KEPT IN THE 15 TO 20 PERCENT RANGE THROUGH
THURSDAY. LATEST SUITE OF MEDIUM RANGE MODELS INDICATE 500 MB
HEIGHTS INTO THE LOWER 590DM RANGE LATE THIS WEEK. THIS MAY BRING AN
END TO ANY THUNDERSTORM CHANCES WHATSOEVER. WENT WITH OR SLIGHTLY
BELOW MEX GUIDANCE WITH LOWER OR MIDDLE 90S FOR HIGHS THROUGH THE
WEEK.

SCHAUMANN

&&

.AVIATION...

FOR THE 06Z TAF PACKAGE...TWO FEATURES OF MINOR CONCERN FOR THIS
PACKAGE. THIS FIRST BEING THE PERSISTENT DEVELOPMENT OF ISOLATED
SHRA/TSRA IN EASTERN KANSAS. IF THIS DEVELOPMENT CONTINUES AS IT
MOVES TO THE SOUTH...IT MAY FLIRT WITH JLN IN THE NEXT FEW HOURS.
HAVE INCLUDED VCSH TO ACCOUNT FOR THIS POSSIBILITY. THE SECOND ISSUE
IS WHETHER OR NOT ANOTHER BOUT OF MVFR FOG IS IN THE OFFING AROUND
SUNRISE. GETTING MIXED SIGNALS FROM OBSERVATIONS AND MODEL OUTPUT.
PERSISTENCE SUGGESTS AN HOUR OR TWO SHOULD OCCUR...HOWEVER THE 00Z
SOUNDING IS A BIT DRIER THAN THE THE PAST FEW NIGHTS AND CROSSOVER
TEMPS ARE THE LOWER 60S. AT THIS POINT HAVE ONLY INCLUDED 6SM FOR
JLN AND SGF AROUND SUNRISE AND WILL ALLOW THE NIGHT SHIFT TO MONITOR
TRENDS. FOR SUNDAY...VFR WILL BE THE RULE WITH AN OUTSIDE SHOT AT AN
ISOLATED SHRA/TSRA DURING THE AFTERNOON AND EARLY EVENING.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 14, 8:00 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT SAT JUL 14 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
800 PM CDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  SCATTERED THUNDERSTORMS DEVELOPING ALONG A WEAK FRONT ACROSS
  NORTHERN MISSOURI WILL SLOWLY MOVE SOUTHWARD THIS EVENING. A
  DECREASE IN COVERAGE AND INTENSITY IS EXPECTED AFTER SUNSET...
  HOWEVER A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
  CENTRAL MISSOURI...MAINLY AFTER MIDNIGHT. WIND GUSTS TO 40
  MPH...SMALL HAIL AND BRIEF HEAVY DOWNPOURS OF RAIN WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THE
 WEEK. THESE STORMS WILL OCCUR MAINLY IN THE LATE AFTERNOON INTO
 THE EARLY EVENING DUE TO AFTERNOON HEATING. AT THIS TIME THESE
 THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB/GAGAN

In the hours before

Local storm report, Jul 15, 5:26 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 AM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     TSTM WND DMG     2 E SHERMAN             37.26N 95.02W
07/15/2007                   CHEROKEE           KS   EMERGENCY MNGR

            LARGE OAK TREE BLOWN DOWN.

&&

MTERRY
Local storm report, Jul 15, 5:27 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HAIL             E SHERMAN               37.26N 95.06W
07/15/2007  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

            A FEW QUARTER SIZE HAILSTONES.

&&

MTERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:35 AM CDTSevere Thunderstorm WarningSGFCherokee, Crawford55 min
Jul 15, 5:16 AM CDTFlash Flood WarningSGFCherokee, Crawford4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.